Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 144, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 9, 2000, 7:20 PM EDT for Horry County, South Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 7:20 PM EDT (23:20 UTC)
- Expired
- Aug 9, 2000, 8:20 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:30 PM EDT | Thunderstorm Wind 62 M | Myrtle Beach, SC | A 62 knot wind gust was measured by an anemometer on Springmaid Pier. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2091 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 092322 SVRILM SCC051-100020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 720 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 820 PM EDT * AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE CLUSTER OF SEVERE THUNDERSTORMS FROM NEAR NIXONVILLE AND MYRTLE BEACH...MOVING SOUTH AND SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MYRTLE BEACH AT 725 PM EDT NIXONVILLE AT 725 PM EDT RED HILL AT 725 PM EDT FORESTBROOK AT 810 PM EDT SOCASTEE AT 815 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. $$ .END LAT...LON 3383 7866 3393 7883 3382 7920 3359 7896
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 2:30 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT WED AUG 9 2000 ZFP: CONVECTION HAS BEGUN OVER THE CWA WITH TWO AREAS. THE FIRST IS ALONG THE SEA BREEZE IN NORTH CAROLINA AND WITH THE LIS OF -8 TO -10 ALONG THE COAST THIS WILL CONTINUE TO ENHANCE THESE THUNDERSTORMS THROUGH EVENING. WET-BULB ZEROS ARE AROUND 13000 FT SO LARGE HAIL MAY BE HARD TO COME BY THIS AFTERNOON BUT VERY HEAVY RAIN IS IN THE CARDS AS PW ARE RUNNING AROUND 2 INCHES. THE FORECAST SHOWS LITTLE WAY IN LIFT UNTIL THE FRONT PUSHES ITS WAY TO THE AREA. THE BEST LIFT IS SEEN LATE THURSDAY NIGHT. FRONTAL PUSH SHOULD MAKE IT JUST SOUTH OF THE FORECAST AREA FRI THROUGH SUN. MODELS INDICATING THAT TROPICAL DEPRESSION 4 AND THE TROPICAL WAVE WEST OF THE BAHAMAS WILL STAY TO OUR EAST BUT THE COMBINATION WITH THE FRONT IN OUR LOCALE AND THE ABUNDANT TROPICAL MOISTURE COULD MAKE FOR A WET LATER PART OF THE WEEK. CONTINUED HOT AND HUMID CONDITIONS THROUGH TOMORROMOW SO WILL HIGHLIGHT FOR HEAT INDICES APPROACHING 105 INLAND AGAIN ON THU. CWF: SW WINDS OF 10 KNOTS AND SEAS OF 3 FEET. WINDS SHOULD PICK UP A BIT WITH FRONTAL APPROACH BUT WILL STAY BELOW SCA THROUGH THIS FORECAST PERIOD. PRELIM CCF... ILM 078/093 077/091 076 224 FLO 075/096 076/093 074 224 MYR 077/091 076/090 076 223 .ILM...NONE. HAWKINS
In the hours before
Local storm report, Aug 9, 6:45 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE WILMINGTON, NC
645 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM HOMEWOOD SC WIND DAMAGE
08/09/00 HORRY MOBILE HOME BLOWN OVER
AND TREE DOWNED IN THE
HOMEWOOD AREALocal storm report, Aug 9, 7:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
717 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM RAINS SC .75 INCH HAIL
08/09/00 MARIONLocal storm report, Aug 9, 7:17 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON, NC
717 PM EDT WED AUG 9 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM RAINS SC .75 INCH HAIL
08/09/00 MARIONThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:57 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 63 min |
| Aug 9, 6:36 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.